Keywords: naloxone, opioids (PubMed Search)
Naloxone is the epitomy of an antidote with complete reversal of opioid toxicity within 60 seconds of administration. Remember your clinical endpoint should be respiratory effort. If you utilize "the vial" of either 0.4mg or 2mg and there is a higher probability of withdrawal and for acute lung injury. Here are some tips for administration:
1) IV Access: Try 0.1 mg or even 0.05 mg - anesthesiology typically doses naloxone in micrograms. Reversal is slower so you have to be patient. It is also not as dramatic so closely monitor respirations to see if you have improvement, that may be all that you get. These are probably patients that you don't want that awake anyways.
2) No IV Access: advantage of naloxone is it is bioavailable IV, intranasal and even by nebulizer. Here you want the dose to be 0.4mg to start for intranasal. Nebulizer is difficult to measure and probably safe to start with 2mg in the nebulizer container.
There is a difference when you know it is an opioid overdose and are reversing apnea versus a diagnostic administration to determine if it is opioid toxicity. In the latter instance you can rationalize the large dose - just be ready and be sure you are not in line of the possible projectile vomiting.